Alert archive / Wisconsin / High Wind Warnings in 2019

High Wind Warning 1, NWS Green Bay, WI

February 23, 20198 counties in Wisconsin

NWS Green Bay, WI issued this high wind warning at Feb 23, 2019, 8:25 PM CST for 8 counties in Wisconsin. It took effect at Feb 24, 2019, 9:00 AM CST. It was in force for 12 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 8:25 PM CST (02:25 UTC)
In effect from
Feb 24, 2019, 9:00 AM CST
Expired
Feb 24, 2019, 9:00 PM CST
In force
12 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 20 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:41 AM CSTNON-TSTM WND GST 472 Sw Wautoma, WIAWOS STATION Y50, WAUTOMA AIRPORT.
Feb 24, 11:00 AM CSTNON-TSTM WND GST 48Wittman Field, WIASOS STATION OSH, OSHKOSH AIRPORT.
Feb 24, 11:35 AM CSTNON-TSTM WND GST 372 Sse Potawatomi State, WIAWOS STATION SUE, STURGEON BAY AIRPORT.
Feb 24, 11:38 AM CSTNON-TSTM WND GST 483 Nnw Ashwaubenon, WIASOS STATION GRB, GREEN BAY AIRPORT.
Feb 24, 11:45 AM CSTNON-TSTM WND GST 392 Sse Greenville, WIAWOS STATION ATW, APPLETON AIRPORT.
Feb 24, 12:00 PM CSTNON-TSTM WND GST 53Sherwood, WI
Feb 24, 12:08 PM CSTNON-TSTM WND GST 453 Sw Shoto, WIAWOS STATION MTW, MANITOWOC AIRPORT.
Feb 24, 2:57 PM CSTNON-TSTM WND GST 583 Nnw Ashwaubenon, WIASOS STATION GRB, GREEN BAY AIRPORT.
Feb 24, 5:07 PM CSTNON-TSTM WND GST 55Sherwood, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS73 KGRB 240225
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
825 PM CST Sat Feb 23 2019

WIZ022-038>040-045-048>050-241030-
/O.UPG.KGRB.WI.Y.0001.190224T1200Z-190225T0600Z/
/O.NEW.KGRB.HW.W.0001.190224T1500Z-190225T0300Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
825 PM CST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY...

The National Weather Service in Green Bay has issued a High Wind
Warning, which is in effect from 9 AM to 9 PM CST Sunday. The
Wind Advisory is no longer in effect. 

* TIMING...From 9 AM Sunday to 9 PM CST Sunday night.

* WINDS...West to northwest winds of 25 to 40 mph. Gusts to 60 mph
  are possible. The strongest winds are expected to occur Sunday 
  afternoon and evening.
 
* IMPACTS...Some damage to trees and power lines is possible.
  Lightweight structures such as fishing shanties and trash
  containers will likely be thrown around. Ground blizzards are
  possible if any dry snow falls Sunday morning. Driving may be 
  especially difficult on north- south roads.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
near 60 mph or more can lead to property damage. Tree branches and
power lines can come down in winds these strong. High profile 
vehicles will be difficult to drive in these conditions.

&&

$$
3 follow-up statements
149 
WWUS73 KGRB 241019
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
419 AM CST Sun Feb 24 2019

WIZ045-241130-
/O.CAN.KGRB.HW.W.0001.190224T1500Z-190225T0300Z/
Waushara-
Including the cities of Redgranite and Wautoma
419 AM CST Sun Feb 24 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Green Bay has cancelled the High
Wind Warning. 

Snow and blowing and drifting snow will accompany the strong
winds. Therefore the High Wind Warning has been replaced by a
Winter Storm Warning.

$$

WIZ022-038>040-048>050-241800-
/O.CON.KGRB.HW.W.0001.190224T1500Z-190225T0300Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
419 AM CST Sun Feb 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING...

* TIMING...From 9 AM Sunday to 9 PM CST Sunday night.

* WINDS...West winds will increase rapidly after daybreak.
  Sustained winds of 25 to 40 mph are expected from mid-morning
  through early evening. Gusts to 60 mph are possible.

* IMPACTS...Some damage to trees and power lines is possible.
  Lightweight structures such as fishing shanties and trash
  containers will likely be blown around. Near zero visibility is
  possible in any snow showers that occur along with the strong 
  winds. Driving may be especially difficult on north-south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
near 60 mph or more can lead to property damage. Tree branches
and power lines can come down in winds these strong. High profile
vehicles will be difficult to drive in these conditions.

&&

$$

Skowronski
744 
WWUS73 KGRB 241458
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
858 AM CST Sun Feb 24 2019

WIZ022-038>040-048>050-242130-
/O.CON.KGRB.HW.W.0001.190224T1500Z-190225T0300Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
858 AM CST Sun Feb 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* TIMING...Now until 9 PM CST this evening.

* WINDS...Sustained winds of 25 to 40 mph are expected through
  early evening. Gusts to 60 mph are possible. 

* IMPACTS...Some damage to trees and power lines is possible. 
  Lightweight structures such as fishing shanties and trash 
  containers will likely be blown around. Near zero visibility 
  is possible in any snow showers that occur along with the 
  strong winds. Driving may be especially difficult on 
  north-south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
near 60 mph or more can lead to property damage. Tree branches
and power lines can come down in winds these strong. High profile
vehicles will be difficult to drive in these conditions.

&&

$$

AK
780 
WWUS73 KGRB 242124
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
324 PM CST Sun Feb 24 2019

WIZ022-038>040-048>050-250300-
/O.CON.KGRB.HW.W.0001.000000T0000Z-190225T0300Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
324 PM CST Sun Feb 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* TIMING...Now until 9 PM CST this evening.

* WINDS...Sustained west winds of 25 to 40 mph are expected 
  through early evening. Gusts to 60 mph are possible. 

* IMPACTS...Some damage to trees and power lines is possible,
  creating some power outages. Lightweight structures such as 
  fishing shanties and trash containers will likely be blown 
  around. Near zero visibility is expected at times due to blowing
  and drifting snow. Travel will continue to be hazardous, if not
  impossible in open areas. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
near 60 mph or more can lead to property damage. Tree branches
and power lines can come down in winds these strong. High profile
vehicles will be difficult to drive in these conditions.

&&

$$

AK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this high wind warning went out at Feb 23, 2:24 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 23, 2:24 PM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
224 PM CST Sat Feb 23 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 224 PM CST Sat Feb 23 2019

The main and only concern over the next 24 hours will be the major
late winter storm that is forecast to sweep across the region
tonight.

The 19Z MSAS surface analysis showed the strengthening area of
low pressure situated over eastern KS. An inverted surface trough
extended north into western MN with a warm front extended eastward
to just north of the Ohio Valley. The first round of
snow/freezing rain/rain has exited the region and there was a lull
in the precipitation back into northeast IA. While patchy drizzle
or freezing drizzle may still occur this afternoon, it appears
that most areas will be dry through sunset.

The intensifying area of low pressure is forecast to quickly move
northeast from the central Plains to southwest WI this evening and
reach central or eastern Upper MI by daybreak. The lull in the
precipitation will end abruptly early this evening as lift
increases from the approaching low pressure and mid-level Q-G/
frontogenetical forcing increases with the associated negatively-
tilted shortwave trough. Precipitation type remains the biggest
headache, especially across central/far northeast WI where a
wintry mix of freezing rain/sleet/snow to exist. North-central WI
to see mainly all snow tonight (locally heavy at times), while
east-central WI should see mainly rain this evening before the
rain becomes mixed with freezing rain and snow after midnight as
colder air gets pulled south behind the surface low. The main band
of precipitation appears to move through northeast WI between 03Z
and 09Z. Anticipate 8 to 12" of accumulation across north-central
WI tonight, while east-central WI may only see a dusting. It
should be noted that there may be minor flooding issues over east-
central WI where storm drains are clogged and the combination of
rain and melting snow may create some localized issues.

Light snow will continue into Sunday morning as the intense
surface low tracks into southeast Ontario. Perhaps an additional
inch or two (2 to 4 for Vilas County) of accumulation with storm
totals to range from less than an inch over east-central WI, to 12
to 16" over north-central WI. The bigger story for Sunday to be
very strong winds expected between the strong surface low and high
pressure over the northern Plains. Look for sustained west to
northwest winds at 20 to 30 mph north, 25 to 35 mph south with
gusts of 40 to 50 mph by Sunday afternoon. Have issued a Wind
Advisory for counties that are expected to see an inch or less of
snow (practically east-central WI) and allow other current
headlines to incorporate the blowing snow/treacherous travel
conditions. Max temperatures of upper 20s central WI, lower to
middle 30s eastern WI to occur early in the morning with falling
temperatures for the rest of the day.

.LONG TERM...Sunday Night Through Saturday
Issued at 224 PM CST Sat Feb 23 2019

Gusty winds will continue Sunday evening as low pressure pulls
away from the region. Gusts over 40 mph are likely during much of
the evening hours across east-central Wisconsin and the lakeshore,
before diminishing by midnight. Therefore will continue the Wind
Advisory for these areas.

Light snow will continue across north-central Wisconsin along
with blowing snow across the entire area during the evening hours.
The Winter Weather Advisory will continue for portions of north-
central Wisconsin during the early evening hours to account for
the ongoing snow as well as the blowing and drifting. Temperatures
will also plummet Sunday night, falling to around 10 below across
north-central, the single digits below zero across central, and
around zero across east-central Wisconsin and the Fox Valley. The
combination of gusty winds and the cold temperatures will cause
wind chill values to fall to 20 to 30 below zero, which could
necessitate the issuance of a Wind Chill Advisory for much of the
region later Sunday night into Monday morning. The areas with the
coldest wind chills will be across central and north-central
Wisconsin where temperatures are expected to be colder.

Highs on Monday will not recover much, as daytime highs only rise
to 5 to 10 degrees above zero during the afternoon. An even colder
night is in store Monday night as overnight lows sink to 10 to 15
below zero across central and north-central Wisconsin, with lows
in the single digits below zero across east-central Wisconsin and
the lakeshore. Despite the colder temperatures, winds will be
lighter than Sunday night. However wind chill values will still
fall to 15 to 25 below zero Monday night into Tuesday morning,
which may require another Wind Chill Advisory, particularly across
central and north-central Wisconsin.

Temperatures begin to moderate by Tuesday as a low pressure system
tracks through the western Great Lakes region. This low may bring
a few inches of light snow as it passes through Tuesday afternoon
through Wednesday morning as highs moderate into the upper teens
to lower 20s by Wednesday afternoon.

Another low pressure system is slated to track through the western
Great Lakes region late in the week and into the early part of
next weekend. Temperatures will continue to be below normal during
this stretch with a few inches of snow expected from this system.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1210 PM CST Sat Feb 23 2019

Lull in the precipitation for this afternoon, however cigs to
remain IFR/MVFR with patchy drizzle or freezing drizzle.

An approaching winter storm will produce a large area of mixed
precipitation across the area tonight, with ceilings and
visibilities falling to IFR to local LIFR in heavier snow. The
snow is forecast to taper off Sunday afternoon with a slow
improvement to MVFR conditions.

Strong west to northwest winds will produce considerable blowing
and drifting snow Sunday where considerable new snow falls. Have
kept LLWS wording in all TAF sites for tonight into Sunday
morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM Sunday to midnight CST Sunday night for
WIZ022-038>040-045-048>050.

Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
for WIZ020-030-031-035>037.

Winter Storm Warning from 9 PM this evening to 6 PM CST Sunday
for WIZ011>013-019-021.

Winter Storm Warning from 9 PM this evening to 9 PM CST Sunday
for WIZ005-010-018.

Winter Weather Advisory from 6 PM this evening to 6 PM CST
Sunday for WIZ073-074.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Feb 23, 2:32 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CST Sat Feb 23 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A major late winter storm will bring widespread hazardous travel
conditions to the area tonight. Heavy snow is expected in north-
central Wisconsin. Snow and freezing rain are expected from
central through northeast Wisconsin. Mainly rain is expected along
the lakeshore and in east-central Wisconsin, but dense fog is
possible at times in these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Any lingering mixed precipitation will change to snow and the snow
will diminish. However, west to northwest winds gusting to 40 to
50 mph will result in significant blowing and drifting snow at
locations that receive heavy snow overnight. The winds could also
result in damage to trees and power lines in areas that develop a
significant layer of glaze due to freezing rain.

Cold air surging into the region in the wake of the storm, will
combine with the wind, to drive wind chill indices down to 20 to
30 below zero late Sunday night and Monday morning across the
entire area. Despite lower winds, colder temperatures will send
wind chill values down to 15 to 25 below zero Monday night and
Tuesday morning. Wind chills this low indicate that exposed skin
can suffer frostbite in as little as 30 minutes. Wind Chill
Advisory headlines will probably be needed Sunday night and may be
needed Monday night.

Light snow may cause hazardous travel across the region Tuesday
afternoon into Wednesday morning and again Friday into next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements or icing
to the National Weather Service in Green Bay.

LMZ521-522-541>543-242045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Northwest gales to 45 knots are expected Sunday into Sunday night.
A few storm force gusts around 50 knots are possible.

Kallas/Kurimski

In the hours before

Local storm report, Feb 23, 2:40 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     SNOW             RHINELANDER             45.63N 89.41W
02/23/2019  M4.5 INCH        ONEIDA             WI   BROADCAST MEDIA

            MORNING SNOWFALL TOTAL.

&&

KLJ
Local storm report, Feb 23, 3:05 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             THREE LAKES             45.79N 89.16W
02/23/2019  M3.9 INCH        ONEIDA             WI   TRAINED SPOTTER

            SNOW TOTAL FROM OVERNIGHT ENDING AT 11AM.

&&

KLJ
Local storm report, Feb 23, 4:26 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             WAUSAU                  44.96N 89.63W
02/23/2019  M1.5 INCH        MARATHON           WI   BROADCAST MEDIA

            MORNING SNOW TOTAL. WSAW-TV. LIQUID OF 0.07 INCHES.

&&

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:57 PM CSTStorm WarningGRB24 hr
Feb 24, 3:58 AM CSTBlizzard WarningGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more17 hr
Feb 24, 2:22 PM CSTHeavy Freezing Spray WarningGRB22 hr

Nearby

High Wind Warnings in Wisconsin, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.